Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 166, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2022, 3:15 PM MST for Cochise County, Graham County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 3:15 PM MST (22:15 UTC)
- Expired
- Aug 22, 2022, 4:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 97 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WUUS55 KTWC 222215 SVRTWC AZC003-009-222300- /O.NEW.KTWC.SV.W.0166.220822T2215Z-220822T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 315 PM MST Mon Aug 22 2022 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... South central Graham County in southeastern Arizona... North central Cochise County in southeastern Arizona... * Until 400 PM MST. * At 314 PM MST, a severe thunderstorm was located near Fort Grant, or 22 miles north of Willcox, moving south at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Grant and Bonita. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3250 11007 3269 11003 3250 10966 3233 10966 TIME...MOT...LOC 2214Z 005DEG 9KT 3256 10998 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CWR
1 follow-up statement
337
WWUS55 KTWC 222252
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST Mon Aug 22 2022
AZC003-009-222301-
/O.EXP.KTWC.SV.W.0166.000000T0000Z-220822T2300Z/
Graham-Cochise-
352 PM MST Mon Aug 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 400 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area toward the Galiuro Mountains.
Therefore, the warning will be allowed to expire.
However small hail, gusty winds and heavy rain are still possible
with this thunderstorm.
LAT...LON 3250 11007 3269 11003 3250 10966 3233 10966
TIME...MOT...LOC 2251Z 044DEG 9KT 3244 11002
$$
CWRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 9:50 AM MST, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 950 AM MST Mon Aug 22 2022 .SYNOPSIS...Daily showers and thunderstorms will continue this coming week into next weekend although the heavy rainfall threat will be much less than this past weekend. Temperatures will be warmer but remain a bit below below normal during the work week. && .DISCUSSION...12z 500 mb analysis and water vapor imagery showed weak upper level trofiness SE of the forecast area extending from southern NM SW to central Sonora MX. The mid-level high was centered over central CA. The steering flow today will be N/NE with storms developing over the higher terrain east and south of Tucson and propagating to the S/SW. Main concerns again today will be strong gusty winds and localized heavy rain and flash flooding with the ground rather saturated in spots. The upper level high migrates from NW of the area today to near the 4-corners area by Wednesday, a more preferred location for us. Atmospheric moisture remains elevated and with the more favorable flow regime we should see an uptick in convection across much of the area once again for the middle of the week. Beyond that the flow gradually becomes westerly as the high opens up into a longer wave ridge through the weekend which will allow for some atmospheric drying to occur. Still will have afternoon/early evening convection around, just less of it across the forecast area. Through this entire period afternoon temperatures will be warmer than they have been recently, however still remaining a bit below the long term average. Highs today at or a few degrees warmer than Sunday. See previous discussion below for forecast details after today into the upcoming weekend. && .AVIATION...Valid through 23/12Z. Isolated to scattered storms developing this afternoon mainly east and south of Tucson with SCT cloud decks at 6k-9k ft AGL thru 23/04Z. The stronger SHRA/TSRA could reduce visibilities in heavy downpours, briefly lower CIGS to 3k-6k ft AGL and produce gusts to 40+ kts. Expect skies to slowly clear aft 23/04Z. Storms developing again Tuesday afternoon. Otherwise, winds will follow diurnal trends at speeds of 10 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily chances of showers and thunderstorms through this upcoming weekend. Primary threats will be strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY...Rainfall over the Gila Basin in New Mexico over the past 48+ hours has led to a significant increase in the flow in the Gila River. River Flood warnings and advisories have been posted along the Gila in AZ as a result. The gauge at Duncan crested around 530 am and is slowly falling. As of 930 am, the water level was at 21.9 feet with flood stage being 20 feet. Significant rises are still expected downstream later today with the gauge at Solomon peaking just below 21 feet later this afternoon. This high flow will continue to slowly move downstream as the week progresses. && .PREV DISCUSSION...The upper level high migrates from NW of the area today to near the 4-corners area by Wednesday, a more preferred location for us. Atmospheric moisture remains elevated and with the more favorable flow regime we should see an uptick in convection across much of the area once again for the middle of the week. Beyond that the flow gradually becomes westerly as the high opens up into a longer wave ridge through the weekend which will allow for some atmospheric drying to occur. Still will have afternoon/early evening convection around, just less of it across the forecast area. Through this entire period afternoon temperatures will be warmer than they have been recently, however still remaining a bit below the long term average. && .TWC NON-FLOOD WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:09 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 21, 5:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 21, 5:40 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 50 min |
| Aug 21, 6:37 PM MST | Areal Flood Advisory | TWC | Cochise | 113 min |
| Aug 21, 6:50 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 21, 6:56 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 94 min |
| Aug 21, 7:13 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
| Aug 21, 7:16 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Aug 21, 7:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
| Aug 21, 8:02 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 21, 8:16 PM MST | River Flood Warning | TWC | Greenlee | 34 hr |
| Aug 21, 8:20 PM MST | River Flood Advisory | TWC | Graham | 9 hr |
| Aug 21, 8:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 21, 8:54 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 21, 8:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 21, 8:59 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 21, 9:26 PM MST | Areal Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 21, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Aug 21, 9:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 5:25 AM MST | River Flood Warning | TWC | Graham | 45 hr |
| Aug 22, 3:24 PM MST | Special Weather Statement | TWC | Greenlee | 36 min |
| Aug 22, 3:25 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 22, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 21 min |
| Aug 22, 3:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 22, 4:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 22, 4:16 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 22, 4:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.